Skip to Main Content

++

Chapter 64: Ocular Pharmacology

++
++
++

KM is a 44-year-old African American woman with decreased peripheral vision and a blind spot on the left side. She was in a motor vehicle accident because she did not see the car in the left lane. She complains of brow ache and headaches that have become worse over the past 2 weeks. Intraocular pressure measures 28 in the right eye and 26 in the left eye. She is on a fixed income and buying medications is often difficult. She works odd jobs with varying shifts. Blood pressure was 140/95.

++

Diagnosis: Primary open angle glaucoma, hypertension, and insomnia

++

Medications: Amlodipine 5 mg daily, pilocarpine 2% both eyes four times daily, Tylenol PM 2 at bedtime

++

Allergies: Sulfa. Blue eyes turned brown on Xalatan and she refused treatment.

++

Which glaucoma medication is contraindicated for KM?

++
++
++

a. Timolol

++
++

b. Iopidine

++
++

c. Brimonidine

++
++

d. Dorzolamide

++
++

e. Tafluprost

+
++

Answer d is correct. Dorzolamide is a carbonic anhydrase inhibitor which contains sulfa. KM has a sulfa allergy.

++

Answers a, b, c, and e are incorrect. KM does not have contraindications to these medications.

++
++
++

KM is a 44-year-old African American woman with decreased peripheral vision and a blind spot on the left side. She was in a motor vehicle accident because she did not see the car in the left lane. She complains of brow ache and headaches that have become worse over the past 2 weeks. Intraocular pressure measures 28 in the right eye and 26 in the left eye. She is on a fixed income and buying medications is often difficult. She works odd jobs with varying shifts. Blood pressure was 140/95.

++

Diagnosis: Primary open angle glaucoma, hypertension, and insomnia

++

Medications: Amlodipine 5 mg daily, pilocarpine 2% both eyes four times daily, Tylenol PM 2 at bedtime

++

Allergies: Sulfa. Blue eyes turned brown on Xalatan and she refused treatment.

++

Which medication may be causing KM to have brow aches?

++
++
++

a. Amlodipine

++
++

b. Acetaminophen

++
++

c. Diphenhydramine

++
++

d. Pilocarpine

++
++

e. Latanoprost

+
++

Answer d is correct. Older centrally acting agents such as pilocarpine can cause brow aches.

++

Answers a, b, c, and e are incorrect. They are not associated with causing brow aches.

++
++
++

Which class of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.